Nebraska, 2019

Flash Flooding in Nebraska, June 18, 2019

June 18, 2019 · NWS GID · 2 events in 2 counties and zones

For most of South Central Nebraska, the 24-hour period from the evening of Monday the 17th into the evening of Tuesday the 18th was simply dreary, damp and seasonably-cool, with no severe storm threat and daytime high temperatures only in the mid-60s to low-70s F. 50 of rain, most of which accumulated over the course of several hours, thus causing few-if-any flooding issues.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For most of South Central Nebraska, the 24-hour period from the evening of Monday the 17th into the evening of Tuesday the 18th was simply dreary, damp and seasonably-cool, with no severe storm threat and daytime high temperatures only in the mid-60s to low-70s F. The majority of the area measured no more than 0.50-1.50 of rain, most of which accumulated over the course of several hours, thus causing few-if-any flooding issues. However, there were a few very localized exceptions. Most notably, a narrow corridor of heavy showers pivoted across the heart of Harlan County during the early afternoon, dropping as much as 2-3 in a short time and promoting flash flooding, particularly in and near Alma. Per law enforcement and emergency management reports, roughly one foot of water flowed across a short stretch of Highway 136, in addition to issues on several rural roads. A bit later in the afternoon and 85 miles farther east, a more subtle and brief localized flooding situation set up over western Thayer County, where emergency management reported several inches of water over Highway 5. Based on radar estimation and limited gauge reports, this area likely received no more than 1.50 of rain. In the mid-upper levels, this soggy period was driven by a fairly compact shortwave trough/mesoscale convective vortex (MCV), which slowly tracked along the Nebraska-Kansas border. While widespread rain and clouds kept instability very minimal, the combo of decent forcing and a moist airmass promoted pockets of high rainfall rates, driven by warm rain processes through the lower cloud layers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 18, 11:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 18, 11:55 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1255 PM CDT Tue Jun 18 2019

.SHORT TERM...(Today through Wednesday)
Issued at 405 AM CDT Tue Jun 18 2019

It continues to be a bit of a messy upper level pattern across the
CONUS early this morning...satellite data and 00Z upper air obs
show generally westerly flow in place across the region, with the
more notable features including troughing over the western CONUS
and low pressure spinning in the Hudson Bay area. Satellite
imagery showing a shortwave disturbance continuing to work its way
out of the High Plains...with a swath of precipitation extending
through western KS into portions of SW/SC Nebraska. The brunt of
the precipitation so far has been confined to an area roughing
west of HWY 281 and north of I-80, where radar depicts higher
pockets of 1-2". Activity is pretty scattered in nature across the
CWA at current time. At the surface, winds remain on the lighter
side, but the main frontal boundary has pushed into far southern
portions of the CWA. No big surprises with temperatures, 3 AM obs
are in the lower/mid 60s.

In the grand scheme of things, there hasn't been any significant
changes...with models showing this upper level disturbance
continuing on its eastward trek across the region. While more of
an open wave at 500mb, there is good agreement showing a more
organized low at 700mb, passing roughly along the NE/KS state line
today/tonight. That sfc frontal boundary will stall this morning,
with models showing it sliding back to the north a bit as the sfc
low deepens, ending up closer to the NE/KS state line this
afternoon. Best chances for thunderstorms and any severe weather
look to remain across the southern half of the CWA...which are
included in the SPC Day 1 Marginal and Slight (barely) risk areas.
Better chances for severe weather look to focus south of the CWA.
How strong storms get in our CWA will be dependent on how much
instability can develop, some models show the potential for modest
amounts...but overall deeper layer shear is on the low side. Main
hazards remain with large hail/winds/heavy rain, but am always a
least a little concerned about brief spinups when the main
mid/upper low and sfc low/front is passing right through the CWA.
Will have to see how things evolve through the day, can those far
south- southeastern areas catch any breaks in precip/clouds to
allow for better instability to develop later today.

As far as the Flood Watch goes, only change was to trim back the
northern row of counties. There are still some differences between
models with exactly where any swaths of slower moving, heavier
rain develop, but in general most are between I-80 and the NE/KS
state line. Considered pushing the watch further south into our
north- central KS counties, but after collab with KS neighbors,
enough uncertainty exists the decision was not to extend.

Otherwise for today, east-northeasterly winds are expected across
our NE counties, and did lower highs a touch for this afternoon.
Have mid-upper 60s in the NNW to mid 70s in the SSE.

This upper level disturbance continues pushing east tonight and
PoPs decrease from west to east with time. May have some
lingering activity in eastern areas to start the day Wednesday,
but did dry the afternoon hours out. Highs look to top out in the
mid 70s for most areas.

.LONG TERM...(Wednesday Night through Monday)
Issued at 405 AM CDT Tue Jun 18 2019

Looking toward the latter half of the work week and upcoming
weekend, while there will be breaks in the action, the overall
active pattern doesn't to let up.

Wednesday night into the daytime hours on Thursday looks to be one
of the breaks from precipitation for most of (if not all) of the
CWA. Models show another upper level shortwave disturbance making
its way through the Plains Wednesday night, but the brunt of the
lift/precipitation should stay off to the north of the CWA.
Expecting warmer highs for Thursday, even though a frontal
boundary will be pushing through and ushering in NW winds. Mixing
ahead of the front into warmer air aloft should result in temps
climbing into the lower/mid 80s for most areas...with a little
more uncertainty in NWrn areas.

Next best chances for thunderstorm activity will slide in from the
west Thursday night into Friday. Yet another upper level
disturbance  pushes out of the Rockies, with lift enhanced along
the nose of a southerly 40-50kt LLJ. At this point the best
chances are across our Nebraska counties...and shear/instability
look to be sufficient that strong/severe weather will be a
concern. Areas along/north of the NE/KS state line are included in
the SPC Day 3 Marginal Risk area.

Periodic thunderstorm chances remain in the forecast for the end
of the work week and right on into the weekend. Hard to have
much confidence in timing/location details...and how things play
out in the coming few days may impact how the latter periods
develop. Not looking at any big swings in temperatures, with highs
remaining in the 70s and 80s Friday-Sunday.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1250 PM CDT Tue Jun 18 2019

Signifcant wx: IFR cigs and MVFR to IFR vsbys.

Rest of today thru 00z: IFR to MVFR. IFR cigs likely continue
thru at least mid-aftn. Some improvement is poss toward EAR by
late aftn. Area of rn will also continue much of the aftn, with a
few rogue ltng strikes still poss. The heaviest rn may result in
IFR vsbys at times, esp. at GRI. Rn should end at EAR 22-23Z and
GRI around 00Z. Winds will be NE 7-10kt. Confidence: Medium.

Tonight: Will state up front this is a very low confidence
period. Two general scenarios possible. The first is low stratus
hangs on the entire period, with MVFR or IFR cigs initially, then
falling to solid IFR/near LIFR overnight. The other scenario is
that low clds gradually clr out, at least for a time, after ~03Z,
which would create optimal conditions for development of fog/low
cigs after midnight given recent rn and lgt winds. Have played the
TAFs in the middle ground for now, calling for some improvement
this eve, before both vsybs/cigs fall overnight, but not as bad as
some models predict. Wind will be lgt and vrbl by dawn.

Wed thru 18Z: Should see generally improving conditions after
14Z, with the rate of improvement depending on how poor conditions
become overnight. Winds remain lgt and vrbl. Confidence: Medium.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch until midnight CDT tonight for NEZ046>049-060>064-
     072>077-082>087.

KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...Thies
Hazardous weather outlook, Jun 18, 3:16 AM CST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
416 AM CDT Tue Jun 18 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
416 AM CDT Tue Jun 18 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorm chances remain in the forecast across the outlook
area through tonight. This afternoon and evening, there will be
the potential for a few storms to be strong to severe, mainly for
counties along and south of the Nebraska and Kansas state line.
The primary hazards with the strongest storms would be hail near
the size of quarters, wind gusts near 60 MPH and locally heavy
rain. Due to the potential for persistent and at times heavy rain,
a Flood Watch is in effect for much of south central Nebraska.
Please refer to the latest Flood Watch message for additional
information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic thunderstorm chances remain in the forecast across the
outlook area each day. There is the potential for some strong to
severe storms Thursday night, mainly across south central
Nebraska. For Friday and beyond, too much uncertainty exists to
confidently pin down details regarding severe weather chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight, mainly along and
south of the Nebraska and Kansas state line, but any area rainfall
and flooding reports would also be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 84 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Harlan

When
June 18, 1:00 PM CST to 7:00 PM CST
Where
Harlan County, 2.79 mi ENE of Orleans to 4.36 mi N of Republican City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.143, -99.400

Up to one foot of water was flowing across a low spot on Highway 136. Highway was closed until the flood waters receded. Low spots in some county gravel roads nearby were also washed out and/or had water flowing over them. An NeRAIN observer in Alma measured a 24-hour rain total of 3.13, most of which fell between 1-3 p.m. CDT on the 18th.

Flash Flood, Thayer

When
June 18, 4:20 PM CST to 6:30 PM CST
Where
Thayer County, 2.16 mi E of Davenport to 1.74 mi WSW of Deshler
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.320, -97.759

Six to seven inches of water were over both sides of the roadway along Highway 5, north of Deshler. Ditches were full to near the county line on Highway 5.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839500, 839501.